Aa
Aa
A
A
A
Close
190885 tn?1333025891

high ammonia 3 weeks after tx

my ammonia tonight is 100....i think that must be way i've been stumbling and falling down lately...also forget a lot...during tx my ammonia was fine..i didn't froget much during tx either....other blood work done today is ok...some low some high but not bad....my hgb is up to 10.9...i got an ekg and that was ok...even got a cat scan of my head just to be sure my stumbling wasn't from something else...that looked good...all in all i feel pretty good...my question is...is it common for ammonia levels to go up as your body is re adjusting after tx?? i've seen other folks here say they stumble and have brain fog after tx for a while...i wonder if their ammonia levels were high....my alt asts are real good...billy
9 Responses
Sort by: Helpful Oldest Newest
446474 tn?1446347682
I am assuming you have cirrhosis? (I have a list of cirrhotics but I know it doesn't include everyone with cirrhosis here).

Hepatic encephalopathy (HE) and brain fog are two different conditions. "Brain fog" has nothing to do with ammonia levels. Most ammonia in the body forms when protein is broken down by bacteria in the intestines. The liver normally converts ammonia into urea, which is then eliminated in urine. Ammonia levels in the blood rise when the liver is not able to convert ammonia to urea. This may be caused by cirrhosis or severe hepatitis.

Take enough lactulose to have 3-4 bowel movements per day and your ammonia level will drop and you will feel better. Normal is 15-60 mcg/dL. It usually that a day or a couple of days for the ammonia levels to drop.

I am not sure of your health status. High ammonia levels can also be caused by...
*Reye syndrome.
*Heart failure.
*Kidney failure.
*Severe bleeding from the stomach or intestines.

Good luck!
Hector
Helpful - 0
190885 tn?1333025891
thanks....i was 2/2 fibrosis....1a...cc......can't portal hypertension cause blood flow problems in the liver...causing the liver to be ineffective.....in turn raising the ammonia level...causing cerebral edema...and that causing forgetfulness ....i also wonder .... about 12 years ago i fell off a scaffold and landed hard on a very large saw horse...my body half way on one side and half way on the other...my hand and my feet about 6 inches off the ground with my lower stomach taking a hard hit on the top of the horse...it was a tough  one..i got off the horse and thought i was in real trouble..didn't feel right...took a couple days easy and went back to work...soon after that fall i was starting to get sx..didn't know anything about hep c...so i thought i was diabetic and every now and then over the years went for blood sugar tests..they always came out fine...i can't believe they never did a liver function test...so i may very well have permanently damage part of my liver...i often wonder about that....so is it pulling off the meds that  is causing my high ammonia levels or is it a liver recuperating from tx..i know i do forget things a lot in the last couple weeks...could i be stumbling and falling down at times because i forget i'm even standing for half a second and then remember or come to half way down the fall..too late to stop the fall but enough time to catch myself....is it common to get high ammonia levels shortly after tx???my doctor will get the new blood work/cat scan/ekg///monday...we will see what he says...also my bp has been high lately...was 157/102 at the hospital...thats a problem too...anyway thanks for any input...billy
Helpful - 0
446474 tn?1446347682
"i may very well have permanently damage part of my liver"
If you did it would have shown up in normal blood tests since that happened or on a ultrasound. Your liver is located under your right rib cage so falling on your lower stomach is not going to hurt your liver.

"is it common to get high ammonia levels shortly after tx??"
No.

Obviously there are many neurological problems that can cause those symptoms.

I have never heard of a drug that raises ammonia levels. The healthy liver processes the ammonia that is created in the gut so anything that would create ammonia normally would be eliminated by the liver.

Good luck at the doc's.
Hector
Helpful - 0
190885 tn?1333025891
thanks hector....i'll get with the doctor tomorrow....i really want to find out why the high ammonia level....billy
Helpful - 0
1711722 tn?1356487554
Hi Billy,

Interesting information Hector has given you on the ammonia.  I never knew about that.  

When you say....."could i be stumbling and falling down at times because i forget i'm even standing for half a second and then remember or come to half way down the fall..too late to stop the fall but enough time to catch myself...."

it makes me wonder if you have an inner ear problem.  You know I have Vertigo and can have a similar sensation of not realizing that I am falling, right away.  Just a thought.
Helpful - 0
408795 tn?1324935675
Hey dog, sorry about your difficulty but I gotta ask you something.  Why would you test your ammonia level if you're not cirrhotic?  Just wondering really, never heard of anyone testing their level before unless they had to.  good luck!
Helpful - 0
Avatar universal
Billy, I have no idea why your ammonia levels are high and look forward to hearing what your doc has to say today.

As for falling - how's your eye doing?  While your BP is elevated it isn't dangerously high but I wonder if it is affecting blood flow to your eye and somehow this is playing a part in your falling...

If you take lactulose make sure you measure in micrograms (mcg) not milligrams(mls).

Best of luck today.
Helpful - 0
190885 tn?1333025891
i had all kinds of tests because i went into the er...my daughter and doctor recommended this...in the er they run all kinds of tests and because this could be a real problem we wanted to rule out some things....i got tons of blood work done...but when i read more about testing for ammonia levels i'm finding out that blood tests can be wrong if your taking other drugs...i'm taking zoloft and hydroxzine at night..my itching is still real bad at night...but now i'm really wondering if it is an inner ear problem...vertigo..i did have an ear ache through tx...but not now.....i'll ask about the vertigo....my bp is fine last couple days..i don't feel too bad considering i'm new off tx....thanks everyone...billy
Helpful - 0
408795 tn?1324935675
Oh, many issues.  Glad to hear you're done with tx!!  good luck
Helpful - 0
Have an Answer?

You are reading content posted in the Hepatitis C Community

Top Hepatitis Answerers
317787 tn?1473358451
DC
683231 tn?1467323017
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.
PrEP is used by people with high risk to prevent HIV infection.
Can I get HIV from surfaces, like toilet seats?